Journal of Philosophical Logic 32 (4):343-355 (2003)

In this paper we show that the class of fork squares has a complete orthodox axiomatization in fork arrow logic (FAL). This result may be seen as an orthodox counterpart of Venema's non-orthodox axiomatization for the class of squares in arrow logic. FAL is the modal logic of fork algebras (FAs) just as arrow logic is the modal logic of relation algebras (RAs). FAs extend RAs by a binary fork operator and are axiomatized by adding three equations to RAs equational axiomatization. A proper FA is an algebra of relations where the fork is induced by an injective operation coding pair formation. In contrast to RAs, FAs are representable by proper ones and their equational theory has the expressive power of full first-order logic. A square semantics (the set of arrows is U×U for some set U) for arrow logic was defined by Y. Venema. Due to the negative results about the finite axiomatizability of representable RAs, Venema provided a non-orthodox finite axiomatization for arrow logic by adding a new rule governing the applications of a difference operator. We address here the question of extending the type of relational structures to define orthodox axiomatizations for the class of squares. Given the connections between this problem and the finitization problem addressed by I. Németi, we suspect that this cannot be done by using only logical operations. The modal version of the FA equations provides an orthodox axiomatization for FAL which is complete in view of the representability of FAs. Here we review this result and carry it further to prove that this orthodox axiomatization for FAL also axiomatizes the class of fork squares.
Keywords Philosophy
Categories (categorize this paper)
Reprint years 2004
DOI 10.1023/A:1024847106313
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

PhilArchive copy

Upload a copy of this paper     Check publisher's policy     Papers currently archived: 68,908
Through your library

References found in this work BETA

A Completeness Theorem in Modal Logic.Saul A. Kripke - 1959 - Journal of Symbolic Logic 24 (1):1-14.
Algebraic Semantics for Modal Logics I.E. J. Lemmon - 1966 - Journal of Symbolic Logic 31 (1):46-65.
Multi-Dimensional Modal Logic.Maarten Marx - 1996 - Dordrecht, Netherland: Kluwer Academic Publishers.
Algebraic Semantics for Modal Logics II.E. J. Lemmon - 1966 - Journal of Symbolic Logic 31 (2):191-218.

View all 13 references / Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles

Is Fork Set-Theoretical.Paulo As Veloso - 1997 - Bulletin of the Section of Logic 26 (1):20-30.
On the Independence of the Axioms for Fork Algebras.Paulo As Veloso - 1997 - Bulletin of the Section of Logic 26 (4):197-209.
Characterisations for Fork Algebras and Their Relational Reducts.Paulo As Veloso - 1997 - Bulletin of the Section of Logic 26 (3):144-155.
On Eight Independent Equational Axiomatisations for Fork Algebras.Paulo As Veloso - 1998 - Bulletin of the Section of Logic 27 (3):117-129.
An Application of Logic Engineering.Sheila Veloso, Paulo Veloso & Renata de Freitas - 2005 - Logic Journal of the IGPL 13 (1):29-46.
On Positive Relational Calculi.Renata de Freitas, Paulo Veloso, Sheila Veloso & Petrucio Viana - 2007 - Logic Journal of the IGPL 15 (5-6):577-601.
Arrow Update Logic.Barteld Kooi & Bryan Renne - 2011 - Review of Symbolic Logic 4 (4):536-559.


Added to PP index

Total views
29 ( #391,466 of 2,497,711 )

Recent downloads (6 months)
1 ( #428,657 of 2,497,711 )

How can I increase my downloads?


My notes